Alert archive / Oregon / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 6, NWS Pendleton, OR

August 3, 2021Union County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Aug 3, 2021, 6:23 PM PDT for Union County, Oregon. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2021, 6:23 PM PDT (01:23 UTC)
Expired
Aug 3, 2021, 7:15 PM PDT
In force
52 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Union County, OR

The radar

The Pendleton radar (KPDT), 87 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.4 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2021-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2021-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
819 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
3167 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WUUS56 KPDT 040123
SVRPDT
ORC061-040215-
/O.NEW.KPDT.SV.W.0006.210804T0123Z-210804T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
623 PM PDT Tue Aug 3 2021

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  Southeastern Union County in northeastern Oregon...

* Until 715 PM PDT.

* At 622 PM PDT, a severe thunderstorm was located 10 miles west of
  Union, or 11 miles south of La Grande, moving east at 10 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Trained weather spotters and doppler radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  La Grande, Union, Island City and Cove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4504 11811 4504 11815 4519 11826 4550 11787
      4525 11758
TIME...MOT...LOC 0122Z 275DEG 9KT 4517 11807 

HAIL...1.50IN
WIND...<50MPH
 
$$

RSC
2 follow-up statements
263 
WWUS56 KPDT 040150
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
650 PM PDT Tue Aug 3 2021

ORC061-040215-
/O.CON.KPDT.SV.W.0006.000000T0000Z-210804T0215Z/
Union OR-
650 PM PDT Tue Aug 3 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT
FOR SOUTHEASTERN UNION COUNTY...

At 648 PM PDT, a severe thunderstorm was located near Union, or 9
miles north of North Powder, moving east at 10 mph.

HAZARD...Ping pong ball size hail continues to be indicated by 
         doppler radar. This storm also contains frequent lightning
         and heavy rain.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
La Grande, Union, Island City and Cove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4504 11811 4504 11815 4519 11826 4550 11787
      4525 11758
TIME...MOT...LOC 0148Z 275DEG 9KT 4516 11798 

HAIL...1.50IN
WIND...<50MPH
 
$$

RSC
446 
WWUS56 KPDT 040210
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
710 PM PDT Tue Aug 3 2021

ORC061-040220-
/O.EXP.KPDT.SV.W.0006.000000T0000Z-210804T0215Z/
Union OR-
710 PM PDT Tue Aug 3 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY WILL
EXPIRE AT 715 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 4504 11811 4504 11815 4519 11826 4550 11787
      4525 11758
TIME...MOT...LOC 0210Z 275DEG 9KT 4516 11794 

$$

RSC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:45 PM PDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 3, 4:45 PM PDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
445 PM PDT Tue Aug 3 2021

Updated Aviation Discussion

SHORT TERM...Tonight through Thursday...Southwest flow across the
region with some convection forming over SE Oregon at this time.
This will clip the SE portion of the forecast area with some
isolated thunderstorms through this evening. Also watching some
shallow convection form over the Washington Cascades as a small
shortwave will pass this evening providing a light chance of showers
and possible thunderstorms. The main diver of the weather is a
closed upper level low pressure system currently off the California
coast. This low will begin to move towards northern California on
Wednesday triggering some more isolated thunderstorms over the
eastern oregon mountains Wednesday afternoon and evening. The low
moves into northern california early Thursday and then moves across
eastern Oregon late Thursday before exiting into Idaho Friday
morning. This will serve as a trigger for a more scattered
thunderstorm event over the eastern portion of the forecast area
with the potential for some severe weather. Wednesday will be
another hot day with temperatures around 100 degrees in the lower
Columbia Basin so the heat advisory continues. Smoke from regional
fires will continue to move across and settle into the forecast area
producing some air quality issues. Will begin to see some increasing
westerly winds Thursday which will help to begin scour out some of
the smoke and haze.

LONG TERM...Friday through Tuesday...Cooler temperatures will
dominate the long term, as ensembles point to a shift more towards a
NW wind pattern aloft heading into the weekend. This pattern should
offer us relief from the on-and-off storm chances we've seen in our
mountain zones over the past week or so, as well as a break in hot
temperatures across the CWA.

To kick off the period, however, a closed upper-level low looks to
pass over the PacNW Friday, leading to a chance of mountain showers
as well as gusty winds across much of the forecast area.
Deterministic GFS and ECMWF have already depicted 850mb winds in the
25-40 kt range, especially over the Gorge and lower Basin, while
ECMWF EFI puts values in the 0.7 to 0.9 for sustained winds and
gusts Friday. Ensemble members from both GEFS and EPS also suggest
gusts in the 25-35 kt range. A strong signal this far out across the
ensembles suggests a decent chance for windy conditions Friday,
which could lead to elevated fire spread risks even if the cool NW
flow aloft ticks RHs up a bit heading into the weekend.

Beyond Friday's system, ensembles differ a bit in depicting a robust
upper-level low over western Canada progressing eastward through the
weekend. This will help establish a NW flow regime over our area and
keep daytime highs below 90 through most of the period. Strong jet
streaks aloft associated with this system could lead to more breezy
to windy conditions over the weekend, however greatest wind threat
is expected on Friday. Upper-level forcing could also bring showers
and storms over our mountain zones, but have elected to lean towards
a dry forecast as there is not much of a signal in precip across
ensembles after Friday outside of the WA Cascades. Otherwise cool
weather expected Saturday and beyond, with RHs rebounding but winds
keeping fire spread risks elevated in the long term. 74

AVIATION...00Z TAFs...Mostly VFR conditions to prevail through the
period. Haze and smoke from fires across the region will continue
to impact sites, though vsby is expected to remain VFR. Sites
YKM/ALW/PDT may see vsby reduction to 6SM in the morning, and site
PSC may see reduction down to IFR conditions early in the morning.
Shower and thunderstorm activity will continue mainly over
mountain areas through this evening Winds will be 10-15kts
through this evening, becoming light overnight. Sites DLS/PDT/RDM
will see winds increase to 10-15kts again tomorrow afternoon, with
all other sites 10kts or less. Lawhorn/82

FIRE WEATHER...The approaching low pressure system from off the
California coast will serve as a trigger for a more widespread
thunderstorm event on Thursday with some LAL's of 3 to 4 possible. A
Fire Weather Watch will be in effect Thursday from 11am to 11pm.
Will also see some increasing westerly winds along the east
slopes of the Cascades and across the Columbia Basin on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  66  99  65  92 /  10  10  10  30
ALW  70  99  68  93 /  10  10  10  30
PSC  71 100  71  96 /  10   0  10  10
YKM  67  98  68  95 /  10   0   0  10
HRI  70 102  68  95 /  10  10  10  20
ELN  65  95  65  89 /  20   0   0  10
RDM  59  97  57  86 /   0  10  10  20
LGD  63  97  64  88 /  20  10  20  50
GCD  62  99  64  92 /  20  20  20  40
DLS  70 100  69  89 /   0   0  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT Wednesday for ORZ041-044-507-508.

     Fire Weather Watch from Thursday morning through Thursday
     evening for ORZ642>645.

WA...Heat Advisory until 11 PM PDT Wednesday for WAZ024-026>029-521.

     Fire Weather Watch from Thursday morning through Thursday
     evening for WAZ643-645.

&&

SHORT TERM...91
LONG TERM....74
AVIATION...82

In the hours before

Special weather statement, Aug 3, 4:25 PM PDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Pendleton OR
425 PM PDT Tue Aug 3 2021

WAZ520-032345-
East Slopes of the Washington Cascades-
425 PM PDT Tue Aug 3 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KITTITAS COUNTY...

At 417 PM PDT, a strong thunderstorm was located over Easton, or 8
miles west of Cle Elum, moving north at 15 mph.

HAZARD...Heavy rain, gusty winds of 40 to 50 mph, and possibly small
         hail.

SOURCE...Doppler Radar indicated and trained weather spotter reports.

IMPACT...Possible flooding in low lying areas, underpasses and small
         creeks and streams.

Locations impacted include...
Cle Elum, Roslyn and Easton.

Do not drive your vehicle through flooded roadways.

LAT...LON 4746 12093 4741 12087 4742 12080 4699 12095
      4701 12113 4709 12128 4707 12137 4710 12140
      4714 12138 4713 12131 4715 12130 4721 12131
      4722 12137 4728 12134 4729 12140 4746 12133
TIME...MOT...LOC 2317Z 189DEG 12KT 4724 12114

RSC
Special weather statement, Aug 3, 5:21 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pendleton OR
521 PM PDT Tue Aug 3 2021

WAZ520-040115-
East Slopes of the Washington Cascades WA-
521 PM PDT Tue Aug 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YAKIMA COUNTY UNTIL
615 PM PDT...

At 518 PM PDT, Doppler radar was tracking a strong thunderstorm near
Rimrock, or 21 miles east of Packwood, moving north at 15 mph.

HAZARD...Heavy rain, gusty winds of 40 to 50 mph possible, frequent
         lightning, and small hail possible.

SOURCE...Doppler radar indicated.

IMPACTS..Possible flooding of low lying areas and underpasses, small
         streams and creeks, broken tree limbs from strong winds,
         and new fire starts from lightning.

Locations impacted include...
Goose Prairie and Rimrock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4669 12139 4672 12136 4673 12138 4696 12136
      4689 12085 4646 12099 4657 12140
TIME...MOT...LOC 0018Z 175DEG 14KT 4664 12123

RSC

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:05 PM PDTRed Flag WarningPDT32 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.